I’ve been dealt ANOTHER curved ball after my breast cancer diagnosis….

What could be worse?

In the last 48 hours, it has been discovered that I have a blood clot on my lung.

I was due to start my 10 year medication, Tamoxifen on Wednesday evening and was in bed reading the leaflet – I am last minute with everything in my life but I still get everything done, like reading the leaflet! How many people read medicine leaflets really?

It explained that if you are experiencing breathlessness or have an immediate relative with clots in veins, do not start this medication. I chose not to start it and see my GP the next day.

The last 3-4 weeks, my breathlessness has become worse. I finished my chemotherapy 2.5 weeks ago and breathlessness is a side effect of chemotherapy so I was trying to weigh up is it a side effect or something more?

I had been walking Coco (almost 3 yr old lab) up the hill and my kidneys felt like I was being stabbed and my breathlessness had me HEAVING! I was then walking my son to school, up our usual path, again, HEAVING. I also started getting on/off pains exactly where my heart is at random times. I then found it a lot of effort to talk and explain anything to anyone, without taking another breath.

I usually take 10 days post chemotherapy to recover…well, I have been feeling completely shattered and floored for a few weeks now!

The doctor reviewed my blood pressure and heart was pumping as normal though he could tell I was struggling when talking to him like I had been rushing, I had not. He decided to refer me, also based on my father’s poor heart history, throughout his family and my father himself suffering dv’ts, clots in veins, on Warafin for life and recent double by passes.

Drove my son to a play date then straight on to the hospital. My bloods came back with elevated levels so they carried out an Xray, then CT scan with dye, which immediately showed a ‘sizeable’ clot.

2 doctors came to see me and said that I was very clever to read the leaflet and act on my symptoms. I was not showing any obvious signs of being ill or the clot travelling from the leg. They said that although my father has a poor heart history, they believe this is cancer related/caused. Having an operation increases the risks of blood clots, having cancer increases it even more. Post op, your body is recovering and you are spending more time recovering than being mobile, same as going through chemotherapy but it’s very dangerous as it happens very quickly.

What now?

I was immediately made to self administer my first injection of Dalteparin whilst at the hospital and this is what I am injecting myself with, twice a day, 12 hours apart…for the next 6 months! The clot should reduce within 3 months then dissolve by 6 months. In the meantime, I will be monitored through Ecg’s and blood tests to check the levels.

It all makes sense now, together with the tiredness and ‘roid rage’ ( I just LOVE that description from my BC group because of the amount of steroids you take on this journey, messes with you!), I was beginning to have all sorts of thoughts of ‘how the heck am I going to cope with the rest of this journey when I have 6 weeks of radiotherapy coming up which is meant to also floor you half way through!?’

So, as completely SHYTE as it is, I am happy to have ‘caught it in time’ (everything crossed please!) and happy (?) to be on a plan to get attempt to get rid of it this way.

Emotionally, physically and mentally drained right now.

Nic

x

Advertisements

What going through chemotherapy is REALLY like….

I will warn you now, there will be TMI further down in this post.

A few weeks ago, whilst chatting to a friend, it struck me that not many REALLY know what it is like to go through chemotherapy – I mean, why would you unless you have been through it yourself or physically helped someone through it. My friend’s expression made me realise that, although everyone can only imagine what it is like, you (and I before I had to go through this myself), would think OMW, it must be so tiring and draining, not to mention the nausea.

Well, yes, the first 3 cycles of treatment of FEC was exactly that, all of the above, tiring, draining and awful nausea. Then there was the constipation. My friend had to come to the rescue with that one night, I was alone at home. She brought over prunes, Germaloids and Movicol, which were to become me chemo staples throughout.

Straight after FEC, for 3 days, there would be no need for the loo as the mixture of the Ondansetron, Dexamethastone, Metaclopromide and Co codamol, buggered things up.

Nature then couldn’t hold in after 3 days – I would SCREAM. I would have Germaloids cream SMOTHERED IN AND OUT in preparation.There were tips on my Breast Cancer support group of holding the basin and crouching to all other positions. I managed to work out a method that best suited my ‘situation’ – my ‘situation’ was one that meant that ‘things’ were favouring the right side of ‘exit’.

I would take many deep, slow breaths, just like I have taught the kids when I am removing a splinter with a needle from their feet! I would then be leaning only half way on the loo seat, with 4 squares of loo roll in my hand, then pressing on the ‘favoured side’ to divert things for an even spread, because the PRESSURE….OMW.

Probably used about 15-20 breaths for each ‘attempt’….halfway through…guess what? Wee squirted on my hand which was still firmly in place! This got me by surprise so I managed to ‘clench’ and paused for a moment to think. Didn’t take too long for me to decide….OH FUCK IT. JUST FUCK IT! I let it all go, WITH my hand still firmly in place and it just continued to flow, like NIAGARA FALLS! Thankfully the window was open, for my dignity to fly out freely….

Then we move on to the last 3 cycles of Tax, the chemo that would see me through to the end. This got more difficult as body was weaker now from all the poison. The only good thing was, there was no nausea. The ONLY good thing.

Constipation gets confused on Tax, because whilst the drugs are still causing you to be constipated, the actual Tax drugs, cause the OPPOSITE effect! Try dealing with THAT! I got to the point where I was so exhausted of trying to figure it out without being able to get up from the bed quick enough, what was to be, was to be. Again, the loo window was left open for my dignity to fly out freely….

With Tax, I felt ok..until day 3. It’s referred to as The Tax train in the BC world. Then the aches started. From the waist down. Tummy CRAMPS, worse than giving birth naturally without drugs (I’ve done it so yes, I do know!). Leg pains that go through your bones like you have been hit with a baseball bat. Felt like I had 2 hearts in my feet as they THROB and BURN so much.

And if you think that was bad, I was SHAKING uncontrollably for hours under the covers, like someone who was going cold turkey.

It would take 10 days from day 3 to feel like a human being again…then would have a few days before the cycle started again. Oh and I have been working on my good days. Thank goodness being self employed for me, means that I am able to look rotten but get the work done, in my pj’s!

So, for all of the above reasons, that is why I stopped making plans during the second phase of my chemo, which started in December. My head has been FUZZY, plans stress me out since phase 2 of chemo and the ones I have made like my father in laws 80th, well, I crossed everything on the day that I was able to make it and did not need to cancel!

Now, whilst my chemo is all done and dusted, HIP, HIP HOORAY…..but I’m still very tired! This is where I have time to now look back at the last 7 months (WTF!!!?) and say, right, THAT happened, I have now put on this weight (after being at my fittest pre diagnosis), eyebrows are barely there, eyelashes are mere stubs and hair, well, it’s neither here nor there, boob, it’s had it’s maximum inflation allowed until June post rads – still 200 ml to go….I need to prepare for my daily radiotherapy which is over 6 weeks, commencing on 11th March.

x

Nic

Ps : How did my husband cope with all of this you may ask….easy, every chemo, he would move out the room for at least 10 days…#chemo smell is leathal stuff too!

?????????????????????????????????????????????????????????????????????????????????????????????????????????????

NO, MO, CHEMO!

What a GREAT day this was, 4th February 2015,  my last ever (I hope) chemo!

I was literally doing the dance of joy – remember BALKI from the tv series in the 80’s, Perfect Strangers? He did that ridiculous dance, yup, that was me 🙂

My lovely friend Jane, made me ‘chemo cupcakes’ to celebrate with on the day and it also happened to be World Cancer Awareness Day on the 4th as well!

Time seemed to have whizzed by for the last session, that is because I was just HAPPY, HAPPY, HAPPY!  In fact, the last 7 months seems to have whizzed by….what a journey!

Thing is, after the last session, you still need to through the motions of the effects of the chemo and this took a full 2 weeks before I even started feeling half human, was a downer from the HIGH that I was on.

My head is still trying to piece everything that has happened since first finding the lump, not given it too much thought as I have been mainly consumed by the side effects most of the time.

Never had to draw on eyebrows until now and eyelashes are just stubs. Hair is about 40-50% there, can’t wait for a pixie cut! At times, I forget to draw on eyebrows (they are very fine right now) and even forget to put in prosthesis, the only time I am grateful for rubbish weather as I have been using a winter coat and headband a lot, can’t help it with the eyebrows though when I forget!

Finito with the chemo. Hallelujah!

lastchemo chemograd